Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Springfield, MO

April 9, 2001Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 9, 2001, 10:01 PM CDT for Benton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 10:01 PM CDT (03:01 UTC)
Expired
Apr 9, 2001, 10:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:21 PM CDTHail 1Ionia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2364 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 100302
SVRSGF
MOC015-100345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 1045 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF CALHOUN...OR 10 MILES EAST OF
  CLINTON...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LINCOLN BY 1020 PM CDT.
   COLE CAMP BY 1040 PM CDT.

THE TOWNS OF PALO PINTO...BRANDON AND IONIA ARE ALSO IN THE PATH OF
THIS STORM.

HAIL UP TO QUARTERS WAS REPORTED WITH THIS STORM AT CLINTON.  IF YOU 
ARE IN THE PATH OF THE STORM...TAKE APPROPRIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAXT...LON 3850 9364 3827 9358 3832 9310 3852 9311

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:50 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 2:50 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT MON APR 9 2001

THUNDERSTORM CHANCES WILL HIGHLIGHT THE TODAYS FORECAST PACKAGE.

SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY HAD BECOME STATIONARY OVER
SOUTHEAST KANSAS INTO NORTHWEST MISSOURI.  MOISTURE POOLING ALONG
THIS BOUNDARY AS DEPICTED BY DEWPOINT AND SURFACE THETA-E FIELDS.
WATER VAPOR IMAGERY SHOWS MAIN UPPER LOW OVER SOUTHERN CALIFORNIA
WITH A WEAK IMPULSE APPARENT OVER EASTERN COLORADO.

MODELS IN CLOSE AGREEMENT WITH SYNOPTIC SCALE FEATURES NEXT COUPLE
OF DAYS.  MEAN TROUGH REMAINS OUT WEST WITH NEXT POTENT SHORTWAVE
EJECTING INTO THE PLAINS ON WEDNESDAY.

FOR TONIGHT...IMPULSE EMBEDDED IN FLOW OVER CENTRAL HIGH PLAINS WILL
PUSH EAST AIDING DEVELOPMENT OF LOW LEVEL JET INTO THE AREA.
INCREASING CONVERGENCE ALONG THE SURFACE BOUNDARY AND SOME MID LEVEL
COOLING SHOULD BE ENOUGH TO FIRE CONVECTION THIS EVENING ACROSS
SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI. THIS ACTIVITY WILL
PROPAGATE EAST ACROSS CENTRAL MISSOURI AND LAKE OF THE OZARKS
REGION.  GIVEN EXTENT OF SURFACE BASED INSTABILITY A FEW SEVERE
POSSIBLE...BUT PRECIPITABLE WATER AMOUNTS AROUND 1.5 INCHES COULD
RESULT IN LOCALIZED FLOODING. GIVEN RELATIVELY DRY ANTECEDENT
CONDITIONS WILL NOT ISSUE A FLASH FLOOD WATCH.

ON TUESDAY...ACTIVITY WILL DWINDLE DURING THE MORNING AS COMPLEX
MOVES EAST.  FOCUS OF REDEVELOPMENT DIFFICULT TO PINPOINT BUT
RESIDUAL BOUNDARIES CANNOT RULE OUT SCATTERED ACTIVITY DURING THE
DAY.  TEMPERATURES WILL DEPEND HIGHLY ON CLOUD COVER AND WILL GO
WARMER IN THE SOUTHWEST WHERE THE MOST CLEARING SHOULD OCCUR.

TUESDAY NIGHT...SQUALL LINE WILL LIKELY BLOSSOM OVER THE PLAIN
STATES. EXCEPT FOR SOME SCATTERED EVENING STORMS...MAIN THUNDERSTORM
EPISODE WILL HOLD OFF UNTIL THE PREDAWN HOURS OR LATER.  SOME
QUESTION TO THE TIMING AND WILL HAVE TO WATCH FOR A SLOWER TREND
SIMILAR TO THE LAST SYSTEM.

ON WEDNESDAY...SQUALL LINE WILL BLOW THROUGH THE AREA AS A POTENT
SHORTWAVE BECOMES NEGATIVE TILE AND LIFT NORTHEAST AND SURFACE LOW
INTENSIFIES OVER THE CENTRAL PLAINS.  IF SYSTEM HANGS BACK OUR
SEVERE CHANCES COULD INCREASE AS DAYTIME HEATING COMES INTO PLAY.
TIGHT PRESSURE GRADIENT WILL SUPPORT WINDY CONDITIONS.

IN THE EXTENDED...ANOTHER IMPULSE PROGGED TO RIDE THROUGH THE AREA
EARLY FRIDAY.  WARM ADVECTION WITH THIS SYSTEM COULD SET OFF A
CHANCE OF SHOWERS.  OVERALL THE TREND WILL BE TOWARD COOLER
TEMPERATURES.  A CHANCE OF THUNDERSTORMS WILL RETURN MONDAY AS A
WARMER AIRMASS RETURNS.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   65  78  66  74 /  50  40.  40  70
JLN   65  79  65  75 /  60  50  50  70
UNO   66  79  65  75 /  40  40  30  70
VIH   63  75  63  73 /  60  50  30  70

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Apr 9, 4:08 PM CDT, 5 hours 53 minutes before
KSZ073-097-101-MOZ066-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT MON APR 9 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI UNTIL 1000 PM CDT THIS MONDAY EVENING...

IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON COUNTY.

IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON...CRAWFORD...AND
CHEROKEE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON AND MOVE EAST NORTHEAST INTO FAR SOUTHEAST
KANSAS AND EXTREME SOUTHWEST MISSOURI THIS EVENING.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. LARGE
HAIL AND DAMAGING WINDS MAY ALSO ACCOMPANY THE STRONGER STORMS.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY
LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE.

k
FOSTER
Special weather statement, Apr 9, 7:12 PM CDT, 2 hours 49 minutes before
KSZ073-097-101-MOZ055-056-066-067-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHEAST KANSAS AND CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY
MORNING...

...THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN REPLACED BY THE
NEW SEVERE THUNDERSTORM WATCH...

IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON...ST. CLAIR...
BENTON...AND MORGAN COUNTIES.

IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON AND CRAWFORD
COUNTIES IN KANSAS.  NO WATCHES ARE IN EFFECT FOR CHEROKEE
COUNTY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHEAST KANSAS AND CENTRAL MISSOURI THIS EVENING. THESE STORMS
WILL GENERALLY AFFECT AREAS NORTH OF A GIRARD KANSAS TO WARSAW TO
VERSAILLES LINE.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM
THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY
LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE.

FOSTER
Local storm report, Apr 9, 8:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    BRONSON                   KS   .75 INCH HAIL
04/09/01   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    EDWARDS                   MO   1.75 INCH HAIL
04/09/01   BENTON                         REPORTED BY PUBLIC.

0800 PM    HERMITAGE                 MO   .75 INCH HAIL
04/09/01   HICKORY                        REPORTED BY PUBLIC.

0800 PM    MACKS CREEK               MO   1 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0809 PM    5 SE EDWARDS              MO   1.75 INCH HAIL
04/09/01   BENTON                         REPORTED BY PUBLIC.

0820 PM    1 NW LAKE OZARKS WEST     MO   1 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 PM    HERMITAGE                 MO   .75 INCH HAIL
04/09/01   HICKORY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0820 PM    7 S GRAVOIS MILLS         MO   1 INCH HAIL
04/09/01   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0821 PM    MACKS CREEK               MO   3.5 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY HAM RADIO
                                          OPERATOR.

0830 PM    MAPLETON                  KS   1.75 INCH HAIL
04/09/01   BOURBON                        REPORTED BY PUBLIC.

0838 PM    1 E MAPLETON              KS   .88 INCH HAIL
04/09/01   BOURBON                        REPORTED BY EMERGENCY
                              k            MANAGEMENT.
Special weather statement, Apr 9, 9:45 PM CDT, 16 minutes before
MOZ057-058-069>071-080-081-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY MORNING...

THIS WATCH INCLUDES CAMDEN...DALLAS...LACLEDE...MARIES...MILLER
...PHELPS...AND PULASKI COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL
MISSOURI THIS EVENING. THESE STORMS WILL GENERALLY AFFECT AREAS
NORTH OF A LEBANON TO ROLLA LINE.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM
THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

STAYED TUNED TOa THE LATEST WEATHER STATEMENTS AND WARNINGS BY
LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:41 PM CDTSevere Thunderstorm WarningSGFBenton49 min
Apr 9, 7:44 PM CDTSevere Thunderstorm WarningSGFHickory46 min
Apr 9, 8:01 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas44 min
Apr 9, 8:14 PM CDTSevere Thunderstorm WarningSGFMorgan46 min
Apr 9, 8:27 PM CDTSevere Thunderstorm WarningSGFHickory33 min
Apr 9, 8:30 PM CDTSevere Thunderstorm WarningSGFMiller45 min
Apr 9, 8:37 PM CDTSevere Thunderstorm WarningSGFLaclede38 min
Apr 9, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski27 min
Apr 9, 8:50 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps25 min
Apr 9, 9:13 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski47 min
Apr 9, 9:33 PM CDTSevere Thunderstorm WarningSGFPhelps42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.